Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 90, NWS Memphis, TN

May 15, 20084 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at May 15, 2008, 7:06 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2008, 7:06 AM CDT (12:06 UTC)
Expired
May 15, 2008, 10:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 151206
FFWMEG
MSC013-017-135-161-151500-
/O.NEW.KMEG.FF.W.0090.080515T1206Z-080515T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
706 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1000 AM CDT

* AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS 2 TO 4
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
  VALLEY...VELMA...TUTWILER...SUMNER...OKOLONA...HOULKA...ENID...
  COFFEEVILLE...CHARLESTON...BRUCE...BRAZIL AND BANNER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3371 9031 3379 9017 3382 9045 3408 9045
      3408 9014 3417 9013 3417 8925 3408 8924
      3408 8873 3381 8871 3381 8891 3374 8903
      3373 8950 3387 8952 3389 8993 3382 8993
      3381 9013 3373 9014 3370 9029
TIME...MOT...LOC 1206Z 180DEG 0KT 3397 8943

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:46 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 15, 3:46 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
346 AM CDT THU MAY 15 2008

.DISCUSSION...

AN UPPER LEVEL SHORTWAVE TROUGH POSITIONED OVER THE SOUTHERN
PLAINS THIS MORNING WILL CONTINUE TO MOVE NORTHEAST AND
DEAMPLIFY...AS WEAK SURFACE LOW PRESSURE OVER NORTH TEXAS MOVES
INTO THE MID SOUTH LATER TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED EARLY THIS MORNING OVER THE LOWER
MISSISSIPPI VALLEY AND THIS ACTIVITY WILL CONTINUE TO DEVELOP AND
MOVE OVER OUR FORECAST AREA THROUGH THE MORNING HOURS. THIS
ACTIVITY IS PRIMARILY A RESULT OF A BROAD LOW LEVEL WARM ADVECTION
REGIME OVER THE LOWER MISSISSIPPI AND TENNESSEE VALLEY REGIONS.
THE POTENTIAL FOR HEAVY RAIN APPEARS TO BE FOCUSED FURTHER TO THE
SOUTH...SO HAVE TRIMMED BACK THE FLASH FLOOD WATCH TO EMCOMPASS
ONLY SOUTHERN COUNTIES IN THE CWA. CONFIDENCE ON WHETHER OR NOT A
HEAVY RAIN EVENT WILL OCCUR ACROSS ANY OF OUR REGION CONTINUES TO
WANE...BUT SOUTHERN AREAS HAVE THE GREATEST POTENTIAL AS A LOW
LEVEL JET MAX NOSES INTO THIS REGION AND FOCUSES LOW LEVEL LIFT.
LATER SHIFTS CAN DETERMINE IF THE THREAT STILL EXISTS AND WHETHER
TO CANCEL THE REMAINING WATCH AREA.

AS FOR THE SEVERE POTENTIAL...IT APPEARS THAT EARLY TO MID DAY
CLOUDS AND WIDESPREAD PRECIPITATION ALONG WITH MEAGER MID LEVEL
LAPSE RATES MAY LIMIT INSTABILITY AND THE ATMOSPHERES ABILITY TO
RECOVER LATER THIS AFTERNOON. MODELS DO CONTINUE TO INDICATE THAT
SOME RECOVERY OF INSTABILITY...WITH SBCAPES BETWEEN 1000-1500J/KG
AND LI/S BETWEEN -2C AND -4C...WILL OCCUR BEHIND THIS MORNINGS
ACTIVITY...ESPECIALLY ACROSS NORTHERN MISSISSIPPI IN ADVANCE OF A
WEAK COLD FRONT. AT THIS TIME...IT APPEARS THAT FORECAST MODELS
MAY BE OVERDOING THE INSTABILITY AND THE SEVERE THREAT SHOULD REMAIN
LIMITED LATER TODAY. AT THIS TIME...PLAN TO REMOVE SLIGHT RISK WORDING
FROM THE MORNING HWO. WILL CONTINUE TO MENTION THE POSSIBILITY FOR
STRONG STORMS LATER THIS AFTERNOON...JUST IN CASE STRONGER INSTABILITY
DOES DEVELOP AND BETTER RECOVERY OCCURS AHEAD OF THE SURFACE COLD
FRONT.

THE COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE MID SOUTH THIS
EVENING WITH DRIER CONDITIONS MOVING IN AS SURFACE HIGH PRESSURE
BUILDS SOUTHEAST OVER THE AREA. NORTHWEST FLOW ALOFT SHOULD
DEVELOP FOR THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK AS
THE FORECAST AREA BECOMES POSITIONED ON THE SOUTHWEST EDGE OF
STRONGER MID LEVEL FLOW ALOFT. MEDIUM RANGE MODELS HINT AT A
SERIES OF UPPER LEVEL DISTURBANCES MOVING ACROSS AND IMPACTING THE
REGION DURING THIS PERIOD. LOW LEVEL MOISTURE RECOVERY AND TIMING
OF INDIVIDUAL DISTURBANCES STILL REMAINS IN QUESTION THIS
MORNING...SO WILL KEEP POPS OUT OF THE FORECAST FOR THIS TIME
PERIOD UNTIL TIMING AND POSITIONING BECOME BETTER DETERMINED.

MEDIUM RANGE MODELS DIVERGE QUITE A BIT BEYOND EARLY NEXT WEEK
WITH THE GFS MAINTAINING THE EASTERN TROUGH AND FAST NORTHWEST
FLOW ALOFT...WHILE THE LATEST ECMWF LIFTS THE EASTERN TROUGH OUT
TO THE EAST AND BUILDS AN UPPER RIDGE OVER THE REGION. WITH SUCH
LARGE MODEL SPREADS...HAVE MADE FEW CHANGES TO THE END OF THE
EXTENDED FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  56  74  58 /  70  20  10  10
MKL  72  55  71  50 /  70  20  10  10
JBR  71  53  72  52 /  70  10  10  10
TUP  77  59  74  53 /  90  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CALHOUN-CHICKASAW-
     COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PANOLA-PONTOTOC-
     QUITMAN-TALLAHATCHIE-UNION-YALOBUSHA.

TN...NONE.
&&

JLH

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.